Alert archive / California / River Flood Advisories in 2016

River Flood Advisory 1, NWS Eureka, CA

January 18, 2016Mendocino County, California

NWS Eureka, CA issued this river flood advisory at Jan 18, 2016, 5:30 AM PST for Mendocino County, California. It was in force for 4 hr.

The area

The outline as issued.

The facts

Issued
Jan 18, 2016, 5:30 AM PST (13:30 UTC)
Expired
Jan 18, 2016, 9:00 AM PST
In force
4 hr
Issued by
NWS Eureka, CA
Area
Storm-based polygon

County Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 140 km from the middle of the area, began a volume at 13:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Russian River near Hopland (HOPC1). The gauge peaked at 17.54 ft at Jan 18, 2016, 3:00 AM PST.

minormoderate10152001/1801/19
Minor stage
15 ft
Moderate stage
23 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 11462500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

682 
WGUS86 KEKA 181330
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
530 AM PST MON JAN 18 2016

...The National Weather Service in Eureka has issued a flood advisory
for the RUSSIAN RIVER near Hopland...

  RUSSIAN RIVER near Hopland affecting Mendocino County 

The weather system responsible for the heavy rain has moved out of
the area. The smaller rivers have crested and the larger rivers will
crest today.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

SAFETY MESSAGE...

Do not drive your car across flooded roadways. It only takes about 
two feet of water to float most vehicles. For area road conditions...
call CALTRANS at 1-800-427-7623.

STAY TUNED TO DEVELOPMENTS BY LISTENING TO NOAA WEATHER RADIO OR YOUR
LOCAL TV OR RADIO STATIONS.

The next statement will be issued 9 AM or as 
warranted by changing conditions.

&&

CAC045-181700-
/O.NEW.KEKA.FL.Y.0001.160118T1330Z-160118T1700Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
530 AM PST MON JAN 18 2016

THE NATIONAL WEATHER SERVICE IN Eureka HAS ISSUED A
* FLOOD ADVISORY FOR
  The russian river near Hopland.
* Through mid morning.
* AT  5:00 AM Monday THE stage WAS 16.8 feet.
* FLOOD STAGE IS 21.0 feet.
* FORECAST...The river will recede below 15.0 feet this morning.
* IMPACTS: Around 15 feet hwy 175 is flooded.

 &&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304       

$$
1 follow-up statement
920 
WGUS86 KEKA 181653
FLSEKA
FLOOD ADVISORY
NATIONAL WEATHER SERVICE EUREKA, CA
853 AM PST MON JAN 18 2016

...The flood advisory is cancelled for the RUSSIAN RIVER...
 
  RUSSIAN RIVER near Hopland affecting Mendocino County

The weather system responsible for the heavy rain has moved out of
the area...and the river will continue to recede through Tuesday morning.

This is the last statement that will be issued for this event.

&&

CAC045-181723-
/O.CAN.KEKA.FL.Y.0001.000000T0000Z-160118T1700Z/
/HOPC1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
853 AM PST MON JAN 18 2016

THE FLOOD ADVISORY IS CANCELLED FOR
  THE RUSSIAN RIVER near Hopland
* AT  8:00 AM Monday THE stage WAS 14.1 feet.
* FLOOD STAGE IS 21.0 feet.
* FORECAST...THE RIVER WILL CONTINUE TO RECEDE THROUGH TUESDAY MORNING.

 &&

LAT...LON 3896 12314 3904 12320 3913 12324 3917 12315
      3909 12313 3894 12304       

$$

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this river flood advisory went out at Jan 18, 4:58 AM PST, 32 minutes earlier.

Area forecast discussion, Jan 18, 4:58 AM PST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
458 AM PST MON JAN 18 2016

.SYNOPSIS...A BRIEF BREAK IN THE RAIN IS EXPECTED THIS MORNING.
THE NEXT SYSTEM WILL START TO MOVE INTO THE AREA THIS AFTERNOON.
ADDITIONAL WEATHER SYSTEMS ARE EXPECTED THROUGH THE WEEK.

&&

.SHORT TERM...SATELLITE IMAGES THIS MORNING SHOW THE SYSTEM THAT
BROUGHT SIGNIFICANT RAIN AND FLOODING TO THE AREA MOVING OFF TO
THE EAST. THIS WILL GIVE US A BRIEF PERIOD OF DRY WEATHER THIS
MORNING.

THIS AFTERNOON THE NEXT SYSTEM WILL START TO MOVE INTO DEL NORTE
COUNTY. THIS WILL BRING ANOTHER QUICK SHOT OF RAIN AND WIND TO THE
AREA. RAINFALL AMOUNTS LOOK TO RANGE FROM NEARLY AN INCH TO OVER
TWO INCHES. LOCAL AMOUNTS UP TO 3.5 INCHES ARE POSSIBLE OVER THE
HIGHER TERRAIN. THESE RAINFALL AMOUNTS ARE SIGNIFICANTLY LESS THAN
WHAT WE HAVE SEEN IN THE SYSTEM YESTERDAY SO FLOODING IS EXPECTED
TO BE LESS OF A CONCERN. RIVERS WILL START OFF HIGHER THAN THEY
DID ON THE PREVIOUS SYSTEM SO THERE MAY STILL BE SOME FLOODING
CONCERNS. THE HEAVIEST RAIN IS EXPECTED AS THE FRONTAL BOUNDARY
MOVES THROUGH IN THE MORNING. GUSTY WINDS ARE ALSO EXPECTED WITH
THIS FRONTAL BOUNDARY. MODELS ARE STRUGGLING WITH THE EXACT
EVOLUTION OF A SURFACE LOW PRESSURE FORMING ALONG THE FRONT...BUT
THE HIRES MODELS ARE SHOWING GUSTS TO 35 OR 45 MPH ALONG THE
REDWOOD COAST. GUSTS TO 50 MPH ARE POSSIBLE OVER THE INLAND
RIDGES. CURRENT HIRES MODELS TAKE THIS LOW INTO SOUTHERN OREGON
HOLD IT FAIRLY STEADY AROUND 997 MB. WINDS MAY BE STRONGER THAN
EXPECTED IF THIS LOW DEEPENS MORE QUICKLY THAN EXPECTED. THIS WILL
NEED TO BE WATCHED. RAIN WILL DIMINISH TUESDAY NIGHT. SNOW LEVELS
WILL REMAIN ABOVE 5000 FEET THROUGH MOST OF THE STORM.

WEDNESDAY AT THIS POINT LOOKS TO BE MAINLY DRY BETWEEN SYSTEMS.
WEDNESDAY EVENING THROUGH THURSDAY SOME WARM FRONTAL PRECIP IS
EXPECTED TO MOVE INTO THE AREA. PRECIP LOOKS TO REMAIN FAIRLY
LIGHT WEDNESDAY NIGHT. THURSDAY THE HIGHER TERRAIN OF HUMBOLDT AND
DEL NORTE COUNTIES WILL LIKELY SEE SOME BETTER RAINFALL. THE
HUMBOLDT BAY REGION MAY STAY MAINLY DRY WITH SOME STRONG TERRAIN
EFFECTS. THURSDAY NIGHT THE FRONT FINALLY MOVES THROUGH BRINGING
A SIGNIFICANT AMOUNT OF RAIN. SNOW LEVELS WILL MAINLY BE HIGH
THROUGH THIS STORM SYSTEM...ABOVE 6000 FEET. MKK

.LONG TERM (FRIDAY THROUGH SUNDAY)...A WET AND ACTIVE PATTERN WILL
CONTINUE THROUGH THE LONG TERM WITH MULTIPLE DISTURBANCES IMPACTING
THE REGION. SNOW LEVELS LOOK TO REMAIN FAIRLY HIGH (GENERALLY HIGHER
THAN 5,000 FEET)...WITH PERHAPS A COOLER SYSTEM FOR LATE IN THE WEEK
WITH MODELS SHOWING SNOW LEVELS DOWN TO 3,000 FEET. STP/KML

&&

.AVIATION...WEAK HIGH PRESSURE IS IN PLACE OVER THE AREA THIS
MORNING. ALONG THE COAST THIS MORNING AIRPORTS ARE SEEING MAINLY
VFR CONDITIONS WITH A FEW AREAS OF MVFR CONDITIONS THAT HAVE
EITHER DEVELOPED FOG OR HAVE VERY LOW CIGS. INLAND MOST AREAS
WITH OBSERVATIONS ARE SEEING IFR OR LIFR CONDITIONS. THESE LOW
CLOUDS AND FOG WILL CLEAR UP FAIR QUICKLY THIS MORNING AS
SOUTHERLY WINDS INCREASE AHEAD OF THE NEXT SYSTEM. LATE THIS
AFTERNOON AND INTO THE EARLY EVENING RAIN WILL START TO MOVE
ACROSS THE AREA AS THE NEXT MOVES IN. GUSTY WINDS ARE EXPECTED
WITH THIS NEXT SYSTEM AS WELL.

&&

.MARINE...MODERATE TO FRESH WINDS WILL CONTINUE ACROSS THE WATERS
TODAY BEFORE INCREASING TONIGHT WITH THE APPROACH OF THE NEXT
FRONTAL BOUNDARY. MODELS HAVE BEEN TRENDING HIGHER WITH WINDS SPEEDS
SHOWING A QUICK SHOT OF GALE FORCE WINDS EARLY TUESDAY MORNING THUS
A GALE WATCH WAS ISSUED FOR THE OUTER WATERS AND THE NORTHERN INNER
WATERS. THE INNER WATERS SOUTH OF CAPE MENDOCINO WILL LIKELY SEE
SOME GALE FORCE GUSTS (MOSTLY NEAR CAPE MENDOCINO AND POINT ARENA)
BUT AM NOT CONFIDENT THE COVERAGE WOULD WARRANT A GALE PRODUCT AT
THIS TIME. AFTER THE FRONT QUICKLY MOVES OVERHEAD EARLY TUESDAY
MORNING THE WINDS WILL DECREASE THROUGH THE REST OF THE DAY.
MULTIPLE STORM SYSTEMS WILL IMPACT THE REGION THROUGH THE WEEK
BRINGING RAIN AND GUSTY SOUTH WINDS TO WATERS WITH EASING CONDITIONS
BETWEEN STORMS. SHORT PERIOD WAVES WILL BUILD AND SUBSIDE IN
RESPONSE TO THE WINDS WHILE A LARGE WESTERLY SWELL WILL DIMINISH
OVER THE NEXT FEW DAYS. ENP IS FORECASTING ANOTHER LARGE SWELL TO
IMPACT THE WATERS THURSDAY AND FRIDAY CAUSING THE SEA STATE TO
APPROACH 16 TO 18 FT.

&&

.HYDROLOGY...HEAVY RAIN ACROSS NW CALIFORNIA YESTERDAY BROUGHT 2
TO 6 INCHES OF WATER INTO REGIONAL WATERSHEDS. THIS IN TURN HAS
CAUSED AREA CREEKS, STREAM, AND RIVERS TO RISES RAPIDLY WITH SOME
OVER TOPPING THEIR BANKS. MOST HAVE CRESTED THIS MORNING AND ARE
STARTING TO DIMINISH. THE MAIN EXCEPTION IS THE EEL RIVER WHICH
IS EXPECTED TO CREST AND REMAIN ELEVATED THROUGH MUCH OF THE DAY.
VARIOUS FLOOD PRODUCTS REMAIN IN EFFECT AND SHOULD BE VIEWED ON
OUR WEBPAGE THROUGH THE HYDROLOGICAL STATEMENT. RIVERS WILL PEAK
ANOTHER SYSTEM LATE TONIGHT INTO EARLY TUESDAY MORNING WILL CAUSE
ANOTHER PEAK ON AREA CREEKS, STREAMS, AND RIVERS WITH A FEW
LOCALIZED FLOODING ISSUES EXPECTED. MORE DETAILS ON THIS WILL COME
IN THE AFTERNOON AND TONIGHT AS WE DETERMINE HOW MUCH THE RIVERS
FALL TONIGHT BEFORE THE NEXT RAIN. MKK

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

NORTHWEST CALIFORNIA COASTAL WATERS...
     GALE WATCH FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON
     FOR PZZ450-470-475.

     SMALL CRAFT ADVISORY UNTIL 4 AM PST TUESDAY FOR PZZ450-470-475.

     SMALL CRAFT ADVISORY UNTIL 3 PM PST WEDNESDAY FOR PZZ455.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA

FOLLOW US ON FACEBOOK AND TWITTER AT:
HTTP://WWW.FACEBOOK.COM/NWSEUREKA
HTTP://WWW.TWITTER.COM/NWSEUREKA
Hazardous weather outlook, Jan 18, 5:03 AM PST, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
503 AM PST MON JAN 18 2016

CAZ001-002-191315-
REDWOOD COAST-MENDOCINO COAST-
503 AM PST MON JAN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY WINDS TO 40 TO 50 MPH ARE POSSIBLE TUESDAY MORNING ALONG THE
REDWOOD COAST.

ADDITIONAL STORM SYSTEMS MAY PRODUCE FLOODING THROUGH THE WEEK.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CAZ003-004-076-191315-
NORTH COAST INTERIOR-UPPER TRINITY RIVER-MENDOCINO INTERIOR-
503 AM PST MON JAN 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

GUSTY WINDS TO 45 TO 55 MPH ARE POSSIBLE TUESDAY MORNING OVER THE
HIGHER ELEVATIONS OF HUMBOLDT AND DEL NORTE COUNTY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 8:51 PM PSTRiver Flood WarningEKAHumboldt8 hr
Jan 17, 9:07 PM PSTSmall Craft AdvisoryEKA30 hr
Jan 17, 9:07 PM PSTHazardous Seas WarningEKA6 hr
Jan 18, 3:22 AM PSTGale WatchEKA11 hr
Jan 18, 2:47 PM PSTGale WarningEKA20 hr

Nearby

River Flood Advisories in California, 2016Every river flood advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.